Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS North Platte, NE

July 23, 1997Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 1997, 12:54 AM CDT for Lincoln County, Nebraska. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1997, 12:54 AM CDT (05:54 UTC)
Expired
Jul 23, 1997, 1:55 AM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:00 AM CDTHail 0.88Sutherland, NE
Jul 23, 2:00 AM CDTHail 0.75Sutherland, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 230555 RRA
SVRLBF
NEC111-230655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1254 AM CDT WED JUL 23 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 155 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...EXTREME NORTHWESTERN LINCOLN COUNTY
 
AT 1250 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 24 MILES WEST NORTHWEST OF NORTH PLATTE OR 10
MILES NORTH NORTHWEST OF SUTHERLAND MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTHWEST OF
SUTHERLAND.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FvROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE JUL 22 1997

PERSISTEANCE YIELDS THE SAME FORECAST PROBLEMS OF TEMPS/TSRA CHANCES...

WARM FRONT LOCATED FROM SERN NEBR INTO NWRN SD HAS MOVED LITTLE SINCE THIS
MORNING. WATER VAPOR AND OTHER SATELLITE IMAGERY SHOW GOOD MOISTURE FEED
FROM THE SWRN UNITED STATES. GOES SOUNDER INFO HAS CAPE APPROACHING
3500 J/KG IN THE ONL AREA WITH PW VALUES AROUND 1.75 INCHES OR SO.
LI INDICES APPROACHING -10 IN THIS AREA AS WELL. CAP STRENGTH QUITE HIGH
ACROSS THE PANHANDLE AND SW...BUT LESS IN THE NE.

NGM/ETA SIMILAR IN BRINGING PIECE OF SHORT WAVE ENERGY ACROSS THE DAKOTAS
DURING THE EVENING. GOOD UPPER LEVEL DIVERGENCE LOCATED IN SWRN SD BY
EVENING SO WOULD EXPECTED STORMS TO FIRE IN THE NWRN PANHANDLE/SWRN SD/ERN
WY VCTY THEN TRACK EWD ACROSS SRN SD. CORFIDI/850-300MB THICKNESS WOULD
THEN HAVE TSRA CLUSTER MOVE INTO THE NERN PART OF THE CWA AS PER PREVIOUS
940. ISOLD TSRA MAY MOVE INTO THE ERN PANHANDLE COUNTIES FROM FURTHER W...
BUT AS HAS HAPPENED IN THE PAST...WITH FIRM CAP IN PLACE ACROSS THE SW...
THESE SHOULD DISSIPATE AS THEY WORK EWD. WOULD THEREFORE LIKE THE MENTION
OF ISOLD IN ZONES NE004-NE005-NE022 (OR FROM OSHKOSH TO VTN. HIGHER POPS
ARE DUE FOR ANW/ONL AREAS (30%) BUT DUE TO INCREASING 700MB TEMPS WILL LEAVE
OUT POPS IN THE SW TONIGHT. BEST BOUNDARY LAYER MOISTURE FLUX CONV ALSO
LOCATED IN NERN NEBR TONIGHT. IN FACT...THERE MAY BE TWO ROUNDS OF CONVECTION
THERE...THE LATTER OF WHICH MAY BE DURING THE MIDDLE OF THE NIGHT AND WILL
ADJUST POPS TO MATCH THIS THINKING.

FOR THURSDAY...MUCH OF THE SAME WITH 700 MB TEMPS WARMING FURTHER. MAINLY
ONLY THE NRN AND WRN FRINGES WOULD BE AT BEST RISK FOR TSRA SO WILL
CONTINUE KEEPING SW DRY AS OPPOSED TO 98O.

FOR TEMPS...GUIDANCE HAS BEEN TOO COOL AS OF LATE FOR MAXES. AVN TOO COOL
ON MINS WITH FWC IN THE BALL PARK.

CCF
LBF UB 067/097 067/095 064 69-00
OGA UB 068/098 067/095 065 69-00
IML UB 067/098 067/096 065 69000
VTN BB 066/092 067/093 062 69223
ONL BB 068/091 069/092 067 69333

STOPPKOTTE

In the hours before

Local storm report, Jul 22, 9:04 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 W BUTTE                 NE   1.00 INCH HAIL
07/22/97   BOYD

0750 PM    23 NNE ATKINSON           NE   0.75 INCH HAIL
07/22/97   HOLT

0740 PM    5 NE WHITMAN              NE   1.75 INCH HAIL
07/22/97   GRANT

0825 PM    16 SE VALENTINE           NE   1.50 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 9:05 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
904 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    4 W BUTTE                 NE   1.00 INCH HAIL
07/22/97   BOYD

0750 PM    23 NNE ATKINSON           NE   0.75 INCH HAIL
07/22/97   HOLT

0740 PM    5 NE WHITMAN              NE   1.75 INCH HAIL
07/22/97   GRANT

0825 PM    16 SE VALENT:INE           NE   1.50 INCH HAIL
07/22/97   CHERRY

SLM
Local storm report, Jul 22, 9:08 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    6 SW ROSE                 NE   1.75 INCH HAIL
07/22/97   ROCK

0815 PM    HYANNIS                   NE   0.88 INCH HAIL
07/22/97   GRANT

0830 PM    MULLEN                    NE   0.75 INCH HAIL
07/22/97   HOOKER

SLM
Local storm report, Jul 22, 9:09 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
908 PM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

083L0 PM    6 SW ROSE                 NE   1.75 INCH HAIL
07/22/97   ROCK

0815 PM    HYANNIS                   NE   0.88 INCH HAIL
07/22/97   GRANT

0830 PM    MULLEN                    NE   0.75 INCH HAIL
07/22/97   HOOKER

SLM
Special weather statement, Jul 22, 10:30 PM CDT, 2 hours 24 minutes before
NEZ004>010-022>028-035>037-230430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM CDT (930 PM MDT) TUE JUL 22 1997

...SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL NEBRASKA EXPIRED AT
1000 PM CDT (900 PM MDT)...

THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA HAD WEAKENED SO THAT THEY
NO LONGER POSED A THREAT FOR SEVERE WEATHER. THEREFORE...THE SEVERE
THUNDERSTORM WATCH NUMBER 640 HAS BEEN ALLOWED TO EXPIRE.

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:05 PM CDTSevere Thunderstorm WarningLBFRock60 min
Jul 22, 7:10 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt60 min
Jul 22, 7:22 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker63 min
Jul 22, 7:49 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 22, 8:02 PM CDTSevere Thunderstorm WarningLBFLoup, Rock63 min
Jul 22, 8:06 PM CDTSevere Thunderstorm WarningLBFGrant64 min
Jul 22, 8:22 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jul 22, 8:47 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jul 22, 9:04 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson61 min
Jul 22, 9:08 PM CDTSevere Thunderstorm WarningLBFLoup62 min
Jul 22, 11:48 PM CDTSevere Thunderstorm WarningLBFLincoln67 min
Jul 23, 1:59 AM CDTSevere Thunderstorm WarningLBFLincoln61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.